Alert archive / Hawaii / Wind Advisories in 2019

Wind Advisory 14, NWS Honolulu, HI

February 21, 2019Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Feb 21, 2019, 3:39 PM HST for Hawaii County, Hawaii. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Feb 21, 2019, 3:39 PM HST (01:39 UTC)
Expired
Feb 22, 2019, 3:22 PM HST
In force
24 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2019-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2019-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
903 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted.

381 
WWHW70 PHFO 220139
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
339 PM HST Thu Feb 21 2019

HIZ028-221000-
/O.CAN.PHFO.HW.W.0004.000000T0000Z-190222T0400Z/
/O.NEW.PHFO.WI.Y.0014.190222T0139Z-190222T1000Z/
Big Island Summits-
339 PM HST Thu Feb 21 2019

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT HST TONIGHT...
...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until midnight HST tonight. The High
Wind Warning has been cancelled.

* WINDS...West 30 to 50 mph with localized gusts over 70 mph.

* TIMING...Through this evening.

* IMPACTS...Motorists, especially those in high profile vehicles,
   are urged to drive with extreme caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at 
least 45 mph, or gusts of at least 55 mph, are expected. Motorists
should use extra caution.

&&

$$

Bravender
3 follow-up statements
899 
WWHW70 PHFO 220757
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
957 PM HST Thu Feb 21 2019

HIZ028-221600-
/O.EXT.PHFO.WI.Y.0014.000000T0000Z-190222T1600Z/
Big Island Summits-
957 PM HST Thu Feb 21 2019

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST FRIDAY...

* WINDS...West 30 to 50 mph with localized gusts to 60 mph.

* TIMING...Through tonight.

* IMPACTS...Winds this strong will produce difficult driving
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected.
Motorists should use extra caution.

Motorists are urged to drive with extreme caution.

&&

$$

Birchard
531 
WWHW70 PHFO 221310
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
310 AM HST Fri Feb 22 2019

HIZ028-230215-
/O.EXT.PHFO.WI.Y.0014.000000T0000Z-190223T0400Z/
Big Island Summits-
310 AM HST Fri Feb 22 2019

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WINDS...West 30 to 50 mph with gusts to 60 mph.

* TIMING...Through this afternoon.

* IMPACTS...Winds this strong will produce difficult driving 
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected.
Motorists should use extra caution.

Motorists are urged to drive with extreme caution.

&&

$$

Birchard
490 
WWHW70 PHFO 230122
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
322 PM HST Fri Feb 22 2019

HIZ028-230230-
/O.CAN.PHFO.WI.Y.0014.000000T0000Z-190223T0400Z/
Big Island Summits-
322 PM HST Fri Feb 22 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Honolulu has cancelled the Wind
Advisory.

Gusty westerly winds have decreased below advisory levels on the
Big Island summits.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Feb 21, 9:57 AM HST, 5 hours 42 minutes earlier.

Area forecast discussion, Feb 21, 9:57 AM HST, 5 hours 42 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
957 AM HST Thu Feb 21 2019

.SYNOPSIS...
Generally light winds are expected across much of the area for the
next couple days. Fairly dry conditions will also remain over the
western half of the state. A surface trough lingering near the
Big Island will enhance clouds and showers over Maui and the Big
Island into the weekend. High pressure systems moving in from the
northwest may strengthen the winds early next week.

&&

.DISCUSSION...
Water vapor imagery shows an upper level ridge just east of the
state with a shortwave trough moving in from the west. At the
surface, a trough is located just east of the Big Island and a
weak low is a few hundred miles west-northwest of Kauai, with
a very weak pressure gradient between them across the islands.
The 12z sounding from Lihue shows a solid inversion near 6500 feet
and a precipitable water of 0.76 inches (which is about a
standard deviation below normal for this time of year). The Hilo
sounding showed a couple weak inversions, the most pronounced
around 13000 ft, and a PW of 1.5 inches (which is about a standard
deviation above normal). MIMIC total precipitable water imagery
captured this gradient across the islands, with higher values
above 2 inches just offshore south and east of the Big Island.

With the light gradient in place across the state, offshore land
breezes were pretty widespread this morning, with limited low
clouds and nearly no rain overnight. This will lead to onshore
sea breezes today, with some cloud buildups across the interior of
the islands. With the stable and dry conditions over the western
islands, any showers that develop will be light. That won't be the
case farther east, though.

The surface trough near the Big Island will drift westward slowly
through Friday, spreading additional low-level moisture across
the Big Island and eventually Maui County as well. The current
forecast has showers increasing later today through Friday. With
the wind shifting more southeast near the Big Island, highest
rainfall amounts will be focused across windward and southeast
sections. An upper level trough moving through the area may
enhance lift, and with the marginally unstable airmass and
abundant moisture we could see embedded heavy rain showers.
However, the upper trough and surface feature will be weakening
with time and don't appear to provide a strong focus for
convection. At this point we're not expecting widespread flash
flooding and therefore do not anticipate a flash flood watch,
although localized heavy rain is possible.

Over the weekend, the surface trough will weaken and shift
eastward as a new high builds in from the northwest of the state.
Deeper moisture and some showers will linger longest across the
Big Island, but conditions there should start to stabilize by
Sunday night/Monday. This first high will be somewhat brief,
dissipating early next week as a front passes by far north of the
state. Another high will build in behind the weakening front,
bringing an increase to north/northeast winds and cooler/drier
conditions by the middle of next week.

&&

.AVIATION...
A surface trough near the Big Island will slowly track westward
through tonight resulting in an increase in showers over the Big
Island this afternoon and Maui late tonight. A mix of low and mid
clouds continue to stream across the central and eastern portion
of the state this morning providing brief mountain obscurations.
As showers increase across the Big Island later today, the
mountain obscurations may become more extensive and require an
AIRMET. For now, no AIRMETs are in effect statewide.

Winds will be light today resulting in sea breezes and afternoon
clouds setting up over island interiors. Other than the Big Island,
any showers that develop from the sea breeze convergence over the
islands will generally be light.

&&

.MARINE...
A trough near the Big Island of Hawaii will maintain light to
gentle variable winds over most Hawaiian waters and gentle to
moderate southeast winds over waters east of the Big Island. Winds
are forecast to remain below Small Craft Advisory (SCA) speeds
through at least early next week. The trough will slowly weaken
and shift east as high pressure builds far northwest of the main
Hawaiian Islands. Light to moderate north winds will develop
starting Saturday night. Winds will strengthen and shift out of
the northeast by the middle of next week.

The pressure gradient between the trough near the islands and a
high far northeast of the area has been generating an east swell
large enough to produce high surf along east facing shores. This
swell peaked last night and surf is forecast to drop below the
advisory threshold later today. Surf will remain below the
advisory threshold along north and west facing shores through the
weekend. A new northwest swell is expected to produce surf near
advisory levels Monday night. A very large northwest swell may
produce warning level surf by the middle of next week. This swell
is also expected to boost wave heights above the 10 foot SCA
threshold.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 PM HST this evening for Kauai
Windward-Oahu Koolau-Olomana-Molokai Windward-Maui Windward West-
Windward Haleakala-South Big Island-Big Island North and East.

&&

DISCUSSION...Bravender
AVIATION...Foster
MARINE...Donaldson

Nearby

Wind Advisories in Hawaii, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.